WARNING: Side Effects May Occur

I have a love/hate relationship with medications. Medication is keeping me healthy and alive right now, but I am also suffering side effects from it (covered in my upcoming posts.) There is no doubt that drugs are one of human-kind’s most valuable creations. They can heal, relieve pain and suffering, and more. They can also do just as much harm. Drugs have their time and place, but they should not be a cure all for everything, and you should not just blindly take them because a doctor gives you a prescription.

Prior to diagnosis I avoided taking medications as much as possible, but since diagnosis something else has reinforced my opinion that taking drugs is not always a good thing…side effects. I touched upon this a couple of posts back when I mentioned that I had taken Singulair. I first tried this medication, maybe ten years ago, to treat my asthma. It had been introduced as a non-steroidal treatment for asthma. I thought that was great because I hated taking steroids to control my asthma (FYI…prednisone is a steroid.) It didn’t help control my asthma at all, and back to inhaled steroids I went. So, in 2009 when my ENT wanted me to take it for my nasal allergies, I doubted it would work, but I thought I’d give it a try. Since I had taken it before and not had any side effects that I could remember, I thought it would be safe. Little did I know that there was a new warning put on the box sometime between the first time I took it and 2009…rare potential side effect could be Churg Strauss. Who pays attention to those rare side effects anyway? I usually do! Though that hasn’t always stopped me from taking medications, I am anal enough to ALWAYS read the side effects. Those things have always scared me and now even more so.

I didn’t know about this side effect until after I was diagnosed. I had stopped taking Singulair after I experienced the joint and muscle pains along with the rash, because at that point it wasn’t helping my nasal allergies, and I suspected I was having a side effect from either the Singulair or another medication I had just started for my asthma. So, to be safe I went back to the asthma medication I had been taking for years and I stopped the Singulair all together. Shortly after my diagnosis, I had read somewhere online that Singulair could possibly cause Churg Strauss. I freaked out! I thought, how stupid could you be for not reading the side effects and now you have gone and killed yourself! I wanted to sue the drug company!

I ended up talking to my doctor and what he told me changed my perception about the side effects listed on medications. In this case, and most cases with rare side effects or black box warnings, the drug companies have to list them on the packaging because during drug trials one or more persons experienced those symptoms. Usually there is no correlation between the drug and these side effects. No one has any idea if it was coincidence, or from something else completely unrelated. My doctor believes that Churg Strauss is an existing condition in the body that can be triggered by Singulair, and not caused by it. So, I would have developed Churg Strauss anyway, but the medication somehow brought it out. I’m not quite sure how I feel about that, but he gave a very convincing argument to this theory. The Mayo Clinic website also says this “Some people have developed Churg-Strauss syndrome after using an asthma and allergy medication called montelukast or when switching from low-dose oral systemic steroids to inhaled steroid medications. Studies have not shown a clear link between these medications and Churg-Strauss syndrome, however, and whether a connection exists remains a point of controversy among experts. It may be that these medications trigger or allow the development of more obvious symptoms for previously undiagnosed Churg-Strauss syndrome.” (FYI: Singulair is montelukast.) Not everyone that has been diagnosed with Churg Strauss has taken Singulair, so there seems to be some truth to it. The reason that warning is on the box, is so the drug company can cover their asses so that people like me can’t sue them.

The one thing you should always do when prescribed new medication is to decide for yourself if the potential side effects are worse than what could happen if you don’t take them. It’s not wrong to question your doctor or do what you feel is right. The key here is to listen to your body, and find a good doctor that has your best interests in mind. After you read about the side effects, talk to your doctor if any of them concern you. Some doctors may just give you a generic response that the side effects are rare, or the benefits outweigh the risks, or they may even just say if you are not comfortable with it then just don’t take it. It all depends on what you are taking the medication for. Don’t accept a generic answer. Either find a new doctor, or keep asking questions until you get an acceptable answer. It is not wrong to ask your doctor to do a little bit of research on your behalf for anything you have concerns about. Doctors have access to information that you can’t find online. One thing you should not do is to read too much of the information online from other people. Sometimes what they think is a side effect from medication is either coincidence, or just in their head.

As I attempt to experiment with myself, my ultimate goal is to lower the dose and quantity of medication that I take. I know that compared to some people I am not taking a lot of medication, but I still consider it too much. I would rather not be on any medication at all, but that is just not an option right now. I would most likely die, or at least suffer miserably if I wasn’t on them.

Keep an eye out for my next post in which I will cover my experiences with prednisone and the current technique I am experimenting with to lower my dose. Until then, stay healthy!

Reference used: Mayo Clinic

Photo credit: pinkuu

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s